Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Albany, NY

June 27, 2002Fulton County, Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 3:06 PM EDT for Fulton County, Saratoga County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2002, 3:06 PM EDT (19:06 UTC)
Expired
Jun 27, 2002, 4:00 PM EDT
In force
54 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Fulton County, NY, Saratoga County, NY

The radar

The Albany radar (KENX), 59 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 271906
SVRALY
NYC035-091-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
307 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FULTON COUNTY IN EASTERN NEW YORK
  SOUTHERN SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 400 PM EDT

* AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BROADALBIN...OR ABOUT 9 MILES NORTH OF
  AMSTERDAM...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALWAY AT 315 PM EDT
  ROCK CITY FALLS AT 325 PM EDT
  CHARLTON AT 330 PM EDT
  BALLSTON SPA AND MILTON AT 335 PM EDT
  BURNT HILLS AT 340 PM EDT
  SARATOGA SPRINGS AT 345 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4320 7422 4302 7431 4282 7370 4307 7362

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:30 PM EDT, 36 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT THU JUN 27 2002

.DISC...SVR TSTM BOX ISSUED UNTIL 8PM. RADAR SHOWING PCPN
DEVELOPING ACROSS NORTHERN PORTION OF CWA.  SAT PIC SHOWING BREAKS
IN CLDS ACROSS THE CWA SINCE EARLY THIS AFTERNOON. WITH HEATING OF
SUN AND FRONTAL PASSAGE SVR TSTMS LOOK LIKELY.  12Z MORNING SOUNDING
CALCULATED A CAPE OF 1632 J/KG.  NEW ETA RUN GENERATING A GOOD
AMOUNT OF SFC BASED CAPE ACROSS THE CWA ALSO WITH LI IN SUPPORT OF
SVR WX. WILL WORD TONIGHT AS SHOWERS AND THUNDERSTORMS LIKELY.
LOOKS LIKE COLD FRONT SHOULD BE THROUGH FCA BETWEEN 02Z AND 06Z.
FRI LOOKS TO BE QUIET. FRONT IS THROUGH THE CWA AND HIGH PRESSURE
BUILDS INTO THE AREA.

LONG TERM...THE EXTENDED PORTION OF THE FORECAST LOOKS QUIET ON
FROM SATURDAY THROUGH TUESDAY AS A HIGH PRESSURE RIDGE BUILDS
ACROSS THE NORTHEAST.  TEMPS LOOK TO BE ABOVE NORMAL FOR THE
BEGINNING OF NEXT WEEK.  LONG RANGE MODELS KEEPING THE MOISTURE IN
THE SOUTH EASTERN PORTION OF THE US FOR THE BEGINNING OF THE WEEK.
THERE IS A SLIGHT RISK OF THUNDERSTORMS LATE TUESDAY AND ON
WEDNESDAY.

.HYDRO STATUS...WILL EXPECT SOME HEAVY RAIN ACROSS THE CWA THIS
EVENING WITH THUNDERSTORMS.  WILL HAVE TO KEEP A CLOSE EYE ON ANY
SLOW MOVING CELLS/TRAINING CELLS.

.ALY...SEVERE THUNDERSTORM WATCH UNTIL 8PM.
NYC001-039-093-113-083-095-115-021-027-091-111-035-041-043-057-

KOLECI

In the hours before

Local storm report, Jun 27, 10:03 AM EDT, 5 hours 3 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1002AM     THU JUN 27 2002
#1 0000001 000
KWPY WLSR KWAP AP30
05123    FILE 28   WESTCHESTER COUNTY DPS                    JUN 27-02
TO       ALL WESTCHESTER COUNTY PDS AND SURROUNDING AGENCIES

         THE SAW MILL RIVER PARKWAY HAS BEEN RE-OPENED.

         THANK YOU FOR YOUR ASSISTANCE.

AUTH SGT M LAVIN                    MINER/1000
OPER - MINER,MARGARET L               1001
Special weather statement, Jun 27, 11:30 AM EDT, 3 hours 36 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
272300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1130 AM EDT THU JUN 27 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND...

SHOWERS AND THUNDERSTORMS BEGAN DEVELOPING ACROSS CENTRAL NEW YORK
AND NORTHERN PENNSYLVANIA LATE THIS MORNING.

THESE SHOWERS AND THUNDERSTORMS WILL MOVE EAST...AND MORE WILL
DEVELOP ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND
THROUGH THIS AFTERNOON AND EVENING.

IT IS POSSIBLE THAT SOME THUNDERSTORMS WILL BECOME SEVERE...AND
CONTAIN DAMAGING GUSTY WINDS...VERY HEAVY RAIN...AND HAIL.
FREQUENT LIGHTNING IS ALSO LIKELY IN THESE STORMS.

THE ATMOSPHERE WILL REMAIN VERY HUMID AND UNSTABLE INTO THE EVENING
HOURS.  TOWARD MIDNIGHT...THE SEVERE WEATHER THREAT WILL DIMINISH...
AS A COLD FRONT PASSES THROUGH THE REGION...AND PULLS DRIER AIR INTO
EASTERN NEW YORK AND WESTERN NEW ENGLAND FOR FRIDAY AND THE WEEKEND.

NOW IS A GOOD TIME TO REVIEW YOUR PLANS...CONCERNING WHAT TO DO IN
THE EVENT OF SEVERE WEATHER.  STAY ALERT FOR CHANGING WEATHER
CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE
MEDIA FOR THE LATEST STATEMENTS AND FORECASTS.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY.

BACH
Local storm report, Jun 27, 2:42 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
242 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    SARATOGA SPGS             NY   WIND DAMAGE
06/27/02   SARATOGA                       NUMEROUS TREES DOWN.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:07 PM EDTSevere Thunderstorm WarningALYSaratoga23 min
Jun 27, 2:51 PM EDTSevere Thunderstorm WarningALYWashington24 min
Jun 27, 3:44 PM EDTSevere Thunderstorm WarningALYHerkimer61 min
Jun 27, 4:01 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery59 min
Jun 27, 4:17 PM EDTSevere Thunderstorm WarningALYSaratoga58 min
Jun 27, 4:38 PM EDTFlash Flood WarningALYFulton, Herkimer, Saratoga5 hr
Jun 27, 5:34 PM EDTSevere Thunderstorm WarningALYWashington56 min
Jun 27, 5:59 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady61 min
Jun 27, 7:15 PM EDTSevere Thunderstorm WarningALYAlbany30 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.